Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
Question: Rectal bleeding and mucus
|chaney098 - Tue Oct 18, 2005 7:26 pm||
Hi. Uhm...for a few days now, I've noticed bright red coloring to my stool, and on the toilet paper, also some mucus. I read that this could be hemorriods, but I'm not sure. There is no pain, but I sometimes strain to to use the bathroom. I have slight abdominal pain, but I think that's just from reading things online and scaring myself. Could this be more than just hemorriods?
Also, I recently started taking antibiotics for an ear infection. It started about the same time I started taking them. I read some antibiotics can cause rectal bleeding. Can this be the cause?
|Dr. Safaa Mahmoud - Thu Dec 07, 2006 7:05 pm||
It would be helpful if you can inform us about the antibiotic you are receiving.
I would advise you also to start with stool analysis to confirm the reason of this red color is it blood or certain chemical substances that stain your stool red.
In general Fresh Blood in stools, are usually due to lower GI bleeding.
- Hemorrhoids or piles, they represent the most common cause of lower GI bleeding, and are easy to be diagnosed by clinical examination. Anorectal fissures as well can result in Bleeding per rectum and are easily diagnosed.
- Inflammation of the mucosa lining the rectum or the rectum and colon a condition known as proctitis or proctocolitis respectively.
These conditions are either due to infectious diseases or non infectious disease as a part of inflammatory bowel disease (including Crohn's disease and Ulcerative colitis) , they are usually associated with changes in the bowel habits(diarrhea)
Diagnostic tests include stool analysis to check for parasites and protozoa.
- Irritable bowel syndrome IBS,
Commonly people who have IBS complain off
Abdominal pain or colic
A bloated abdomen
Either Diarrhea or Constipation or an alternating between both of them
Mucus or less commonly blood containing stools.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.